Alert archive / Montana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 41, NWS Great Falls, MT

July 1, 2008Lewis and Clark County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 1, 2008, 4:27 PM MDT for Lewis and Clark County, Montana. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2008, 4:27 PM MDT (22:27 UTC)
Expired
Jul 1, 2008, 5:15 PM MDT
In force
48 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

County Lewis and Clark County, MT

The radar

The Great Falls radar (KTFX), 100 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2008-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2008-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-299 J/kg
Mixed-layer LCL
1616 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 012227
SVRTFX
MTC049-012315-
/O.NEW.KTFX.SV.W.0041.080701T2227Z-080701T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
427 PM MDT TUE JUL 1 2008

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LEWIS AND CLARK COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 515 PM MDT

* AT 425 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 21 MILES NORTH OF LINCOLN...MOVING NORTHEAST AT
  9 MPH.

* THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF
  CENTRAL LEWIS AND CLARK COUNTY.

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING FOR WESTERN MONTANA.

LAT...LON 4764 11256 4728 11219 4704 11252 4710 11279
      4712 11282 4715 11281 4716 11286 4726 11299
TIME...MOT...LOC 2227Z 232DEG 8KT 4726 11274

$$

COHEN
2 follow-up statements
000 
WWUS55 KTFX 012257
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
457 PM MDT TUE JUL 1 2008

MTC049-012315-
/O.CON.KTFX.SV.W.0041.000000T0000Z-080701T2315Z/
LEWIS AND CLARK MT-
457 PM MDT TUE JUL 1 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR CENTRAL LEWIS AND CLARK COUNTY...

AT 453 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER CENTRAL LEWIS AND CLARK COUNTY...OR 42 MILES SOUTHWEST
OF CHOTEAU...MOVING NORTHEAST AT 9 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING FOR WESTERN MONTANA.

LAT...LON 4764 11256 4728 11219 4704 11252 4710 11279
      4712 11282 4715 11281 4716 11286 4726 11299
TIME...MOT...LOC 2257Z 232DEG 8KT 4730 11266

$$

COHEN
000 
WWUS55 KTFX 012317
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
517 PM MDT TUE JUL 1 2008

MTC049-012327-
/O.EXP.KTFX.SV.W.0041.000000T0000Z-080701T2315Z/
LEWIS AND CLARK MT-
517 PM MDT TUE JUL 1 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LEWIS AND CLARK COUNTY
HAS EXPIRED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER 
SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING FOR WESTERN MONTANA.

LAT...LON 4764 11256 4728 11219 4704 11252 4710 11279
      4712 11282 4715 11281 4716 11286 4726 11299
TIME...MOT...LOC 2257Z 232DEG 8KT 4730 11266

$$

COHEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:47 PM MDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 1, 2:47 PM MDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
247 PM MDT TUE JUL 1 2008

.DISCUSSION...

TONIGHT THROUGH THURSDAY...WIDESPREAD CONVECTION NOW OCCURRING
ACROSS THE COUNTY WARNING AREA. THREAT OF SEVERE WEATHER WILL
CONTINUE INTO THE EVENING HOURS. LOW LEVEL MOISTURE WILL CONTINUE
UNDER THE RIDGE ON WEDNESDAY AND AFTERNOON SHORT WAVE ENERGY WILL
AGAIN ALLOW CONVECTIVE ACTIVITY TO TAKE PLACE THOUGH NOT AS WIDESPREAD
AS TODAY. THE UPPER RIDGE REBUILDS OVER WESTERN MONTANA THURSDAY
WITH ISOLATED THUNDERSTORMS A POSSIBILITY OVER SOUTHWEST MONTANA.
TEMPERATURES WILL BE NEAR OR SLIGHTLY ABOVE SEASONAL AVERAGES.
EMANUEL

THURSDAY NIGHT THROUGH SUNDAY NIGHT...MEDIUM RANGE MODELS ARE IN
PRETTY GOOD AGREEMENT FOR LATE THIS WEEK AND INTO THE WEEKEND.
PERIOD STARTS OFF WITH CONTINUED HOT TEMPERATURES AS A STRONG
UPPER LEVEL RIDGE REMAINS OVER THE NORTHERN ROCKY MOUNTAINS. THIS
FEATURE WILL MOVE SLOWLY EAST AND BE SLIGHTLY SQUASHED DOWN AS
ENERGY MOVES INLAND FROM THE EASTERN PACIFIC ON FRIDAY. SHORTWAVE
ENERGY CONTINUES TO MOVE EAST FRIDAY NIGHT AND SATURDAY WITH THE
UPPER RIDGE BECOMING COMPLETELY FLATTENED BY SATURDAY NIGHT.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE
DURING THIS PERIOD AND WEEKEND TEMPERATURES WILL RUN 5 TO 10
DEGREES COOLER THAN THOSE OF FRIDAY. HOWEVER...AFTERNOON HIGHS
ARE STILL EXPECTED TO REMAIN ABOVE SEASONABLE AVERAGES. THE
SHORTWAVE TROUGH WILL MOVE EAST OF MY FORECAST AREA ON SUNDAY AND
MODELS SUGGEST THAT A WEAK SHORTWAVE RIDGE WILL BUILD OVER THE
NORTHERN ROCKY MOUNTAINS AHEAD OF THE NEXT TROUGH. MPJ

MONDAY AND TUESDAY...LATEST MODELS INDICATE A WESTERLY FLOW ALOFT
WITH WEAK DISTURBANCES PASSING THROUGH FROM THE WEST. AT THIS
TIME DO NOT ANTICIPATE MUCH MOISTURE FROM THE DISTURBANCES
ISOLATED THUNDER WILL BE POSSIBLE IN THE SOUTHWEST. TEMPERATURES
ARE EXPECTED TO BE ABOVE NORMAL THROUGH THE PERIOD. SAUCIER

&&

.AVIATION...
UPDATED 2000Z.
WEAK FRONTAL SYSTEM IS MAKING ITS WAY THROUGH WRN/SW MT AS OF
20Z. SHRA AND TSRA...SOME STRONG TO SEVERE...BEGINNING TO DEVELOP
NEAR ID/MT BORDER AND NE/SE OF KGTF. EXPECT TSRA TO BECOME MORE
WIDESPREAD AS AFTN PROGRESSES WITH SEVERAL AREAS OF CONVECTION
ACROSS THE LOCAL FLYING AREA. SOME STORMS MAY PRODUCE WINDS
GREATER THAN 50 KTS AND HAIL NEAR 1 INCH IN DIAMETER. CONVECTION
SHOULD GRADUALLY DECREASE AFTER SUNSET...BUT -SHRA WITH SOME ISOLD
-TSRA AND CIGS AT FL080 SHOULD PERSIST THRU THE OVERNIGHT HRS.
WARANAUSKAS

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  56  74  52  85 /  50  30  20  10
CTB  53  74  47  83 /  50  30  20  10
HLN  60  80  55  90 /  50  40  20  10
BZN  55  79  50  89 /  50  20  20  10
WEY  48  75  44  80 /  30  20  20  20
DLN  51  80  49  87 /  30  20  10  20
HVR  56  78  50  85 /  40  20  20  10
LWT  54  66  46  80 /  50  30  20  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...EMANUEL
LONG TERM...MPJ/SAUCIER
AVIATION...WARANAUSKAS

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 1, 5:59 AM MDT, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
559 AM MDT TUE JUL 1 2008

MTZ008>015-044>055-021200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
559 AM MDT TUE JUL 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A MOIST PACIFIC WEATHER DISTURBANCE WILL BRING INCREASING SHOWERS
AND THUNDERSTORMS TO SOUTHWEST...CENTRAL...AND NORTH CENTRAL
MONTANA THIS AFTERNOON THROUGH THIS EVENING. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE WITH STRONG WINDS...HAIL...AND
BRIEF HEAVY RAINFALL. THUNDERSTORMS WILL DECREASE IN INTENSITY
LATER THIS EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE DISTURBANCE WILL LINGER OVER THE AREA INTO WEDNESDAY FOR A
CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS.

OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER
THURSDAY THROUGH MONDAY IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 1:34 PM MDTSevere Thunderstorm WarningTFXBeaverhead, Madison41 min
Jul 1, 2:19 PM MDTSevere Thunderstorm WarningTFXGallatin, Madison41 min

Nearby

Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.